Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Excited random walk with periodic cookies

Gady Kozma, Tal Orenshtein, and Igor Shinkar

Full-text: Open access

Abstract

In this paper we consider an excited random walk (ERW) on $\mathbb{Z}$ in identically piled periodic environment. This is a discrete time process on $\mathbb{Z}$ defined by parameters $(p_{1},\dots,p_{M})\in[0,1]^{M}$ for some positive integer $M$, where the walker upon the $i$th visit to $z\in\mathbb{Z}$ moves to $z+1$ with probability $p_{i\ (\mathrm{mod}\ M)}$, and moves to $z-1$ with probability $1-p_{i\ (\mathrm{mod}\ M)}$. We give an explicit formula in terms of the parameters $(p_{1},\dots,p_{M})$ which determines whether the walk is recurrent, transient to the left, or transient to the right. In particular, in the case that $\frac{1}{M}\sum_{i=1}^{M}p_{i}=\frac{1}{2}$ all behaviors are possible, and may depend on the order of the $p_{i}$. Our framework allows us to reprove some known results on ERW and branching processes with migration with no additional effort.

Résumé

Dans ce papier, nous considérons une marche aléatoire excitée (MAE) sur $\mathbb{Z}$ en environnement empilé de manière identique et périodique. Il s’agit d’un processus à temps discret sur $\mathbb{Z}$ défini par des paramètres $(p_{1},\dots,p_{M})\in[0,1]^{M}$ pour un certain entier strictement positif $M$, où le marcheur, après la $i$ième visite au site $z\in\mathbb{Z}$ se déplace soit en $z+1$ avec probabilité $p_{i\ (\mathrm{mod}\ M)}$, soit en $z-1$ avec probabilité $1-p_{i\ (\mathrm{mod}\ M)}$. Nous donnons une formule explicite en fonction des paramètres $(p_{1},\dots,p_{M})$ qui détermine si la marche est récurrente, transiente vers la gauche, ou transiente vers la droite. En particulier, dans le cas où $\frac{1}{M}\sum_{i=1}^{M}p_{i}=\frac{1}{2}$, tous les comportements sont possibles et peuvent dépendre de l’ordre des $p_{i}$. Notre approche permet de retrouver directement certains résultats connus sur les MAE et les processus de branchement sans immigration.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 52, Number 3 (2016), 1023-1049.

Dates
Received: 2 December 2013
Revised: 20 December 2014
Accepted: 29 January 2015
First available in Project Euclid: 28 July 2016

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1469723509

Digital Object Identifier
doi:10.1214/15-AIHP669

Mathematical Reviews number (MathSciNet)
MR3531698

Zentralblatt MATH identifier
1350.60041

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J85: Applications of branching processes [See also 92Dxx]

Keywords
Excited random walk Cookie walk Recurrence Transience Bessel process Lyapunov function Branching process with migration

Citation

Kozma, Gady; Orenshtein, Tal; Shinkar, Igor. Excited random walk with periodic cookies. Ann. Inst. H. Poincaré Probab. Statist. 52 (2016), no. 3, 1023--1049. doi:10.1214/15-AIHP669. https://projecteuclid.org/euclid.aihp/1469723509


Export citation

References

  • [1] G. Amir, N. Berger and T. Orenshtein. Zero–one law for directional transience of one dimensional excited random walks. Ann. Inst. Henri Poincaré Probab. Stat. 52 (2016) 47–57.
  • [2] A.-L. Basdevant and A. Singh. On the speed of a cookie random walk. Probab. Theory Related Fields 141 (3) (2008) 625–645.
  • [3] I. Benjamini and D. B. Wilson. Excited random walk. Electron. Commun. Probab. 8 (9) (2003) 86–92.
  • [4] A. C. Berry. The accuracy of the Gaussian approximation to the sum of independent variates. Trans. Amer. Math. Soc. 49 (1) (1941) 122–136.
  • [5] C. G. Esseen. On the Liapunoff limit of error in the theory of probability. Ark. Mat. Astr. Fys. A28 (1942) 1–19.
  • [6] T. E. Harris. First passage and recurrence distributions. Trans. Amer. Math. Soc. 73 (3) (1952) 471–486.
  • [7] H. Kesten, M. V. Kozlov and F. Spitzer. A limit law for random walk in a random environment. Compos. Math. 30 (1975) 145–168.
  • [8] E. Kosygina and T. Mountford. Limit laws of transient excited random walks on integers. Ann. Inst. Henri Poincaré Probab. Stat. 47 (2) (2011) 575–600.
  • [9] E. Kosygina and M. P. W. Zerner. Positively and negatively excited random walks on integers, with branching processes. Electron. J. Probab. 13 (2008) 1952–1979.
  • [10] E. Kosygina and M. P. W. Zerner. Excited random walks: Results, methods, open problems. Bull. Inst. Math. Acad. Sin. (N.S.) 8 (1) (2013) 105–107.
  • [11] E. Kosygina and M. P. W. Zerner. Excursions of excited random walks on integers. Electron. J. Probab. 19 (2014) 1–25.
  • [12] J. Lamperti. Criteria for the recurrence or transience of stochastic process. I. J. Math. Anal. Appl. 1 (1960) 314–330.
  • [13] D. A. Levin, Y. Peres and E. L. Wilmer. Markov Chains and Mixing Times. Amer. Math. Soc., Providence, RI, 2009.
  • [14] M. V. Menshikov, I. M. Asymonth and R. Iasnogorodski. Markov processes with asymptotically zero drift. Probl. Inf. Transm. 31 (3) (1995) 248–261.
  • [15] M. P. W. Zerner. Multi-excited random walks on integers. Probab. Theory Related Fields 133 (1) (2005) 98–122.